Alert archive / Missouri / Flash Flood Warnings in 2009
Flash Flood Warning 189, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Dec 23, 2009, 2:26 PM CST for Dallas County, Missouri. It was in force for 11 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Dec 23, 2009, 2:26 PM CST (20:26 UTC)
- Expired
- Dec 24, 2009, 1:00 AM CST
- In force
- 11 hr
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Flood severity
- None
County Dallas County, MO
The radar
The Springfield radar (KSGF), 59 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 23, 3:20 PM CST | FLASH FLOOD | 4 Nw Buffalo, MO | THE LITTLE LINDLEY CREEK WAS FLOODING OVER A SECTION OF HIGHWAY C NORTHWEST OF BUFFALO. THIS FLOODED AREA HAS BEEN CLOSED OFF TO MOTORISTS BY THE MISSOURI DEPARTMENT OF TRANSPORTATION. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 54 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 8.4 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 80 J/kg
- Mixed-layer CIN
- -152 J/kg
- Mixed-layer LCL
- 559 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 263 m²/s²
- 0-3 km storm-relative helicity
- 288 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KSGF 232026
FFWSGF
MOC059-240700-
/O.NEW.KSGF.FF.W.0189.091223T2026Z-091224T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
226 PM CST WED DEC 23 2009
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* FLASH FLOOD WARNING FOR...
DALLAS COUNTY IN SOUTHWEST MISSOURI...
* UNTIL 100 AM CST THURSDAY.
* AT 223 PM CST...THE DEPARTMENT OF TRANSPORTATION INDICATED THAT
THE LITTLE LINDLEY CREEK WAS FLOODING A SECTION OF HIGHWAY C
APPROXIMATELY 4 MILES NORTHWEST OF BUFFALO. ADDITIONAL FLOODING
WILL BE POSSIBLE ACROSS DALLAS COUNTY AS SHOWERS AND THUNDERSTORMS
ARE FORECASTED TO OCCUR THROUGH TONIGHT.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY
SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
&&
LAT...LON 3789 9286 3773 9286 3772 9285 3749 9286
3749 9307 3742 9307 3742 9318 3773 9318
3773 9320 3790 9319
$$
CRAMER2 follow-up statements
000
WGUS73 KSGF 240132
FFSSGF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
732 PM CST WED DEC 23 2009
MOC059-240700-
/O.CON.KSGF.FF.W.0189.000000T0000Z-091224T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DALLAS MO-
732 PM CST WED DEC 23 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 100 AM CST FOR
DALLAS COUNTY...
AT 730 PM CST...NATIONAL WEATHER SERVICE RADAR INDICATED THAT HEAVY
RAIN FROM EARLIER THIS AFTERNOON HAD MOVED OUT OF THE AREA.
HOWEVER...A SECTION OF HIGHWAY C AT ITS INTERSECTION WITH LINDLEY
CREEK CONTINUED TO BE FLOODED...AND CLOSED OFF TO MOTORISTS.
ADDITIONAL THUNDERSTORMS ARE POSSIBLE TONIGHT AS AN INTENSE STORM
SYSTEM APPROACHES FROM THE WEST.
RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY
SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT OR IN A VEHICLE.
&&
LAT...LON 3789 9286 3773 9286 3772 9285 3749 9286
3749 9307 3742 9307 3742 9318 3773 9318
3773 9320 3790 9319
$$
CRAMER000
WGUS73 KSGF 240655
FFSSGF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1255 AM CST THU DEC 24 2009
MOC059-240704-
/O.EXP.KSGF.FF.W.0189.000000T0000Z-091224T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DALLAS MO-
1255 AM CST THU DEC 24 2009
...THE FLASH FLOOD WARNING HAS EXPIRED FOR DALLAS COUNTY...
THIS WARNING HAS BEEN REPLACED BY A FLOOD ADVISORY FOR THE SAME
AREA. THE FLOOD ADVISORY IS VALID UNTIL 10 AM.
LAT...LON 3789 9286 3773 9286 3772 9285 3749 9286
3749 9307 3742 9307 3742 9318 3773 9318
3773 9320 3790 9319
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Dec 23, 11:31 AM CST, 2 hours 55 minutes earlier.
Area forecast discussion, Dec 23, 11:31 AM CST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1131 AM CST WED DEC 23 2009
...UPDATE TO AVIATION...
.UPDATE...
WATER VAPOR INDICATING A NOSE OF DRY AIR PUSHING NORTHEAST ACROSS
EASTERN OKLAHOMA. CONVECTION DEVELOPING ACROSS THIS AREA CURRENTLY
THIS IS A RESULT OF AN AREA OF 500 J/KG MUCAPE AND MLCAPE AROUND
200 JKG WHICH EXTENDS INTO SOUTHEASTERN KANSAS. AVAILABLE CAPE IN
THE -10 TO -30 DEGREE C LAYER...AMPLE BULK AND ENVIRONMENTAL SHEAR
AND NEARLY NO CIN SHOULD SUPPORT THE DEVELOPMENT OF SOME STRONGER
STORMS ACROSS EXTREME SOUTHEAST KANSAS AND SOUTHWEST MISSOURI.
DEEP LAYER MOISTURE WILL CONTINUE TO FEED INTO THE REGION THROUGH
THIS AFTERNOON WITH THE BEST CHANCE OF STORMS DEVELOPING IN THE
OZARKS REGION AROUND NOON. A FEW REPORTS OF SMALL HAIL IS NOT OUT
OF THE QUESTION.
HATCH
&&
.DISCUSSION...
A PLETHORA OF FORECAST CHALLENGES WITH THIS MORNINGS FORECAST
PACKAGE AS A POWERFUL STORM SYSTEM MOVES INTO THE SOUTHERN PLAINS
AND THROUGH THE FORECAST AREA THURSDAY INTO FRIDAY. SEVERE
THUNDERSTORMS...HEAVY RAINFALL WITH POSSIBILITIES OF FLASH
FLOODING...FOLLOWED BY A WINTER STORM ARE ALL POSSIBLE OVER THE
NEXT 48 TO 72 HOURS.
CURRENTLY...MOSAIC RADAR SHOWING ECHOES CONTINUING TO INCREASE IN
COVERAGE ACROSS EASTERN KANSAS AND OKLAHOMA AND SPREAD NORTHEAST
INTO THE FORECAST AREA. SURFACE ANALYSIS SHOWS WAVE OVER THE
TEXAS/OKLAHOMA PANHANDLE AREA WITH WARM FRONT EXTENDING NORTHEAST
INTO NORTHERN MISSOURI THIS MORNING. WATER VAPOR IMAGERY SHOWING
UPPER UPPER LOW CURRENTLY OVER NORTHERN ARIZONA...SLOWLY MOVING
EAST. SIGNIFICANT DRY SLOT SEEN OVER NORTHERN MEXICO...EXTENDING
INTO SOUTHERN TEXAS AS WELL.
FOR TODAY...STAY IN THE WARM SECTOR AS SOUTH WINDS CONTINUE TO
BRING IN GULF MOISTURE TO THE AREA. BROAD AREA OF ISENTROPIC LIFT
WILL CONTINUE OVER THE AREA...EXTENDING WESTWARD INTO KANSAS
SHOULD KEEP SHOWERS AND THUNDERSTORMS GOING THROUGH THE DAY. A
THREAT FOR SEVERE THUNDERSTORMS CONTINUES FOR OUR WESTERN COUNTIES
THIS AFTERNOON...ESPECIALLY IF WE CAN GET ANY BREAKS IN CLOUDS
WITH THE DRY SLOT NOSING INTO THE AREA. WRF SHOWING SOME ELEVATED
CAPE AROUND 400J/KG ACROSS NORTHEASTERN OKLAHOMA EXTENDING INTO
SOUTHEAST KANSAS AND SOUTHWESTERN MISSOURI. WRF DOES SHOW AN AREA
OF 50+ J/KG CIN OVER SOUTHEAST KANSAS AND SOUTHWEST MISSOURI
THOUGH SUPPORTED BY MODEL SOUNDINGS THAT COULD LIMIT ANY SEVERE
THREATS FOR OUR AREA. LARGER THREAT APPEARS FURTHER SOUTH ACROSS
EASTERN TEXAS AND SOUTHERN ARKANSAS THIS AFTERNOON THOUGH...WHERE
CAPES ARE ON THE ORDER OF 1000 TO 1200J/KG. WILL KEEP MENTION OF
SEVERE THUNDERSTORMS IN THE HWO FOR THIS AFTERNOON AND EVENING.
UPPER LOW CATCHES UP WITH THE SURFACE LOW OVER WESTERN TEXAS THIS
AFTERNOON AND BEGINS TO EJECT THE SYSTEM EASTWARD DURING THE
OVERNIGHT HOURS. BY THURSDAY MORNING...THE SURFACE LOW IS FORECAST
TO BE SITUATED OVER WEST CENTRAL ARKANSAS WITH HEAVY RAIN
POTENTIAL ACROSS OUR SOUTHEASTERN COUNTIES. LOOKS LIKE THE FLASH
FLOOD WATCH IS STILL IN GOOD SHAPE AND WILL CONTINUE AS ALL THE
MODELS PAINT SIGNIFICANT QPF AMOUNTS OVER THE WATCHED AREA. OUR
SOUTHEASTERN COUNTIES COULD SEE AS MUCH AS 4 INCHES OF RAINFALL
FROM THIS EVENT BY NOON TIME THURSDAY.
MODELS CONTINUE TO SHOW SURFACE LOW TRACKING NORTH OUT OF ARKANSAS
THURSDAY AFTERNOON WITH TREMENDOUS COULD AIR ON THE WEST SIDE
BEHIND THE COLD FRONT MOVING QUICKLY INTO THE AREA. 850MB
TEMPERATURES DROP ROUGHLY 40 DEGREES F BEHIND THE FRONT AS EARLY
AS FRIDAY 00Z. RAIN SHOULD RAPIDLY CHANGE OVER TO SNOW BEHIND THE
FRONT AS IT PROGRESSES NORTHEASTWARD WITH TROWAL TYPE FEATURE
ACROSS SOUTHEAST KANSAS AND WESTERN MISSOURI. GFS MODEL QPF
OUTPUT IN THIS FEATURE SHOWING AS MUCH AS AN INCH OF QPF FROM
ROUGHLY 00Z THROUGH 12Z FRIDAY. ADDITIONALLY...SURFACE PRESSURE
GRADIENT CLOSE TO 25MBS FORECAST TO SET UP ACROSS SOUTHEAST KANSAS
AND WESTERN MISSOURI BEHIND THE FRONT. THE SYSTEM LAST WEEK HAD A
SIMILAR GRADIENT AS IT MOVED THROUGH THE AREA AND WE SAW WARNING
LEVEL WINDS WITH IT. WENT AHEAD AND ISSUED A WINTER STORM WATCH
FOR THE WESTERN HALF OF OUR COUNTIES WEST OF A LINE FROM CASSVILLE
TO SPRINGFIELD TO WARSAW THROUGH FRIDAY AFTERNOON. LATER SHIFTS
WILL NEED TO MONITOR FOR UPGRADES ON THIS WATCH AND FURTHER
EXTENSIONS EAST. IT IS POSSIBLE WE MAY BE DEALING WITH BLIZZARD
CONDITIONS WITH THIS SYSTEM AS IT MOVES THROUGH.
SECOND LOW PRESSURE SYSTEM DUMBBELLS ITS WAY ACROSS THE AREA FOR
FRIDAY...LEADING TO ADDITIONAL CHANCES FOR SNOW. THIS
THOUGH...LOOKS TO BE FURTHER NORTH ACROSS NORTHERN MISSOURI. COLD
TEMPERATURES STAY WITH US THROUGH THE WEEKEND AND COULD BE FURTHER
IMPACTED BY ANY SNOW PACK WE RECEIVE. GENERALLY HAVE LOWS IN THE
TEENS AND HIGHS IN THE 20S...AGAIN COULD BE LOWER WITH AN EXISTING
SNOW PACK.
CLAYCOMB
&&
.AVIATION...
SHOWERS AND THUNDERSTORMS WILL BE MORE SCATTERED IN NATURE FOR THE
REST OF THE AFTERNOON...BUT BECOME MORE WIDESPREAD TONIGHT. FLIGHT
CATEGORIES WILL THEREFORE VARY THIS AFTERNOON. MVFR WILL BE
PREDOMINANT...BUT BRIEF IFR CAN BE EXPECTED WITH ANY
THUNDERSTORMS. MVFR CONDITIONS ARE THEN EXPECTED TO DETERIORATE TO
IFR TONIGHT AS THE STEADY RAIN MOVES IN...WITH THESE CONDITIONS
LIKELY CONTINUING INTO THURSDAY MORNING. LOW LEVEL WIND SHEAR IS
AGAIN EXPECTED AT KSGF AND KBBG TONIGHT. SURFACE WINDS WILL REMAIN
BRISK OUT OF THE SOUTHEAST...BUT BEGIN TO BACK AROUND TO THE
NORTHEAST THURSDAY MORNING.
SCHAUMANN
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH THROUGH THURSDAY AFTERNOON FOR MOZ057-058-
069>071-080>083-090>092-095>098-102>106.
WINTER STORM WATCH FROM THURSDAY AFTERNOON THROUGH FRIDAY
AFTERNOON FOR MOZ055-066>068-077>079-088>090-093-094-101-
102.
KS...WINTER STORM WATCH FROM THURSDAY AFTERNOON THROUGH FRIDAY
AFTERNOON FOR KSZ073-097-101.
&&Hazardous weather outlook, Dec 23, 1:05 PM CST, 1 hour 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 105 PM CST WED DEC 23 2009 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-241200- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 105 PM CST WED DEC 23 2009 ...FLASH FLOODING AND HEAVY SNOWFALL POSSIBLE ACROSS PORTIONS OF THE OUTLOOK AREA... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT. A FEW OF THE STRONGER STORMS COULD PRODUCE HAIL UP TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH...PARTICULARLY WEST OF A NEVADA TO BRANSON LINE. EXCESSIVE RAINFALL IS ALSO LIKELY...PARTICULARLY OVER AREAS EAST OF A LINE FROM CASSVILLE TO LAKE OF THE OZARKS. STORM TOTAL RAINFALL AMOUNTS WILL RANGE FROM TWO TO THREE INCHES IN THIS REGION...WITH LOCALLY HIGHER AMOUNTS POSSIBLE. A FLASH FLOOD WATCH REMAINS IN EFFECT FOR AREAS EAST OF A CASSVILLE TO LAKE OF THE OZARKS LINE THROUGH THURSDAY AFTERNOON. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. RAIN IS EXPECTED TO CHANGE TO SNOW FROM WEST TO EAST ACROSS THE OUTLOOK AREA FROM THURSDAY AFTERNOON INTO THURSDAY EVENING. MODERATE TO HEAVY SNOW WILL BE POSSIBLE ALONG AND WEST OF THE HIGHWAY 65 CORRIDOR...MAINLY LATE THURSDAY AFTERNOON AND THURSDAY EVENING. TWO TO FIVE INCHES OF SNOW ARE EXPECTED ALONG AND WEST OF THE HIGHWAY 65 CORRIDOR. HEAVIER AMOUNTS WILL BE POSSIBLE... ESPECIALLY ALONG AND WEST OF A NEVADA TO COLUMBUS KANSAS LINE. IN ADDITION...STRONG AND GUSTY NORTHWEST WINDS WILL COMBINE WITH THE SNOW TO SIGNIFICANTLY REDUCE VISIBILITIES. VISIBILITIES AT OR BELOW A QUARTER MILE WILL BE POSSIBLE ACROSS EXTREME WEST CENTRAL MISSOURI AND SOUTHEAST KANSAS THURSDAY EVENING. LIGHT SNOW WILL ALSO BE POSSIBLE ACROSS THE REMAINDER OF THE OUTLOOK AREA THURSDAY NIGHT...WITH MINOR ACCUMULATIONS POSSIBLE. LIGHT SNOW OR FLURRIES WILL REMAIN POSSIBLE THROUGH CHRISTMAS...WITH ADDITIONAL MINOR ACCUMULATIONS POSSIBLE. A WINTER STORM WATCH REMAINS IN EFFECT ALONG AND WEST OF THE HIGHWAY 65 CORRIDOR FROM THURSDAY AFTERNOON INTO FRIDAY AFTERNOON. IN ADDITION...THE STRONG NORTHWEST WINDS WILL PRODUCE WIND CHILLS IN THE SINGLE DIGITS AND TEENS FROM THURSDAY THROUGH SATURDAY. INTERESTS ACROSS THE MISSOURI OZARKS AND SOUTHEAST KANSAS SHOULD KEEP UP WITH THE LATEST FORECASTS FROM THE NATIONAL WEATHER SERVICE AS DETAILS BECOME CLEARER REGARDING THE IMPACTS OF THIS STORM SYSTEM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) SCHAUMANN
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 23, 3:00 AM CST | Winter Storm Watch | SGF | Barry, Barton, Benton, Camden, Cedar, Christian and 13 more | 25 hr |
| Dec 23, 12:58 PM CST | Flash Flood Warning | SGF | Vernon | 8 hr |
| Dec 23, 2:56 PM CST | Winter Storm Warning | SGF | Barry, Barton, Benton, Camden, Cedar, Christian and 13 more | 43 hr |
| Dec 23, 3:06 PM CST | Flash Flood Warning | SGF | Benton, Hickory, Morgan | 10 hr |
Nearby
Flash Flood Warnings in Missouri, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.